Alert archive / Iowa / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 68, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at Jun 9, 2020, 9:30 PM CDT for Taylor County, Iowa. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 9, 2020, 9:30 PM CDT (02:30 UTC)
- Expired
- Jun 9, 2020, 10:00 PM CDT
- In force
- 30 min
- Issued by
- NWS Des Moines, IA
- Area
- Storm-based polygon
- Tornado
- Possible
- Hail
- 0.75 in
- Wind
- 60.0 mph
County Taylor County, IA
The radar
The Des Moines radar (KDMX), 146 km from the middle of the area, began a volume at 02:30 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Topeka, KS (KTOP), launched 00:00Z, 2.5 hours before the alert went out and 200 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2849 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- 69 m²/s²
- 0-3 km storm-relative helicity
- 34 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
The text
As transmitted.
478 WUUS53 KDMX 100230 SVRDMX IAC173-100315- /O.NEW.KDMX.SV.W.0068.200610T0230Z-200610T0315Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED Severe Thunderstorm Warning National Weather Service Des Moines IA 930 PM CDT Tue Jun 9 2020 The National Weather Service in Des Moines has issued a * Severe Thunderstorm Warning for... Central Taylor County in southwestern Iowa... * Until 1015 PM CDT. * At 929 PM CDT, a severe thunderstorm was located near Hopkins, or 8 miles south of Bedford, moving northeast at 30 mph. HAZARD...60 mph wind gusts. SOURCE...Radar indicated. IMPACT...Expect damage to roofs, siding, and trees. * Locations impacted include... Bedford, Gravity, Sharpsburg, Conway, Lake Of Three Fires State Park and Bedford Municipal Airport. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. && LAT...LON 4058 9492 4088 9477 4072 9447 4057 9463 TIME...MOT...LOC 0229Z 219DEG 25KT 4054 9475 TORNADO...POSSIBLE HAIL...<.75IN WIND...60MPH $$ Ansorge
2 follow-up statements
200 WWUS53 KDMX 100250 SVSDMX Severe Weather Statement National Weather Service Des Moines IA 950 PM CDT Tue Jun 9 2020 IAC173-100315- /O.CON.KDMX.SV.W.0068.000000T0000Z-200610T0315Z/ Taylor IA- 950 PM CDT Tue Jun 9 2020 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1015 PM CDT FOR CENTRAL TAYLOR COUNTY... At 950 PM CDT, a severe thunderstorm was located near Bedford, moving northeast at 30 mph. HAZARD...60 mph wind gusts. SOURCE...Radar indicated. IMPACT...Expect damage to roofs, siding, and trees. Locations impacted include... Bedford, Gravity, Sharpsburg, Conway and Lake Of Three Fires State Park. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. && LAT...LON 4071 9482 4086 9472 4072 9447 4060 9460 TIME...MOT...LOC 0250Z 219DEG 25KT 4066 9463 TORNADO...POSSIBLE HAIL...<.75IN WIND...60MPH $$ Ansorge
955
WWUS53 KDMX 100300
SVSDMX
Severe Weather Statement
National Weather Service Des Moines IA
1000 PM CDT Tue Jun 9 2020
IAC173-100310-
/O.CAN.KDMX.SV.W.0068.000000T0000Z-200610T0315Z/
Taylor IA-
1000 PM CDT Tue Jun 9 2020
...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL TAYLOR COUNTY IS
CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled. However gusty winds are
still possible with this thunderstorm.
LAT...LON 4071 9482 4086 9472 4072 9447 4060 9460
TIME...MOT...LOC 0258Z 219DEG 25KT 4071 9457
$$
AnsorgeWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 9, 6:30 PM CDT, 3 hours earlier.
Area forecast discussion, Jun 9, 6:30 PM CDT, 3 hours before
Area Forecast Discussion National Weather Service Des Moines IA 630 PM CDT Tue Jun 9 2020 .DISCUSSION.../Tonight through Tuesday/ Issued at 343 PM CDT Tue Jun 9 2020 All the concerns in this forecast period are well front loaded and include several elements including heavy rain and flooding into tomorrow, severe weather through late evening southwest, and gusty winds west early Wed morning. A very atypical pattern for June was in place this afternoon with the departing remnants of TD Cristobal lifting across eastern IA and an upstream trough moving through the MO Valley. Both systems were lighting up the 12z EC Ensemble standardized anomaly and climatological percentiles with +/- 4 SD or max/min percentiles for height, wind, SLP and moisture parameters. The Cristobal remnants seem to be well handled by convection allowing models (CAMs), at least in terms of track and position with extrapolation also supporting that precip should end by 00z. Some of the CAMs have overestimated QPF, but observations suggest some areas over southeast and east central Iowa have received 2-3" of rain. Luckily this has fallen over several hours so nothing beyond ponding water on roads has been received thus far. Will keep the Flash Flood Watch going for these locations however. The attention will then quickly turn south and west where strong kinematic and frontogenetic forcing are expected to blossom severe thunderstorms over southeast Nebraska and vicinity where a Tornado Watch has already been issued. Supercells are expected to develop in 1500-2000 j/kg uncapped MLCAPEs with 35+kts of deep shear. Although decent 0-3km CAPEs may help stretching somewhat, weak SRH/shear and higher LCLs may diminish tornado potential somewhat. With weak mean winds between the two systems the storms will eventually creep toward the southwest forecast area, with both the mean wind and Bunkers motion 20kts or less. Thus there will be some severe potential later this evening southwest, but the loss of heating and halted northward progression of the warm front/warm sector will likely limit things somewhat. Our greater concern may be an axis of heavy rainfall. Precipitable water values and warm cloud depths will not be as climatologically extreme as what were associated with Cristobal, but will still be seasonally high and may lead to appreciable rainfall along the SW-NE low level moisture convergence axis ahead of what is now the central KS surface low as it moves eastward overnight. Many parameterized and non-parameterized models depict 2-4" accumulations into tomorrow morning. Although the exact location is yet to be determined, the overnight heavy rain axis is expected to intersect the 2-3" east central rainfall area from today which could theoretically lead to isolated 5-6" totals by this time tomorrow. Thus the Flash Flood Watch has been left in effect for these locations and extended southwest to account for the expected genesis area. If the heavy rain materializes, the watch will likely need to be extended further into Wednesday. If those concerns weren't enough, gusty winds much like what are currently in progress over central Nebraska, are expected to follow the system into western IA overnight. This may lead to a few hours of 45 mph wind gusts so have issued a Wind Advisory early Wed morning. After this the weather calms down quite a bit with slow moving, fairly high amplitude flow through the weekend. This will keep our weather essentially dry with seasonal temperatures eventually warming through the end of the period as the upper level ridge reaches the central CONUS. Two potential windows of concern for precip include early in the weekend as a weak wave drops through the NW flow ahead of the ridge, and then again Monday in more GFS-based southwest flow. Confidence in neither window is great however so little if any PoPs have been included in the extended as of yet. && .AVIATION.../For the 00Z TAFS through 00Z Wednesday evening/ Issued at 630 PM CDT Tue Jun 9 2020 With old Cristobal on the way out now and lower cigs lifting northeast, attention turns to the synoptic low over northeast Kansas this evening. The low is expected to consolidate and track northeast over the region by 00z Thursday. This will bring another round of lower cigs, rain and thunder along with strong northwest winds following the low. Winds already increasing at KFOD. /rev && .HYDROLOGY... Issued at 343 PM CDT Tue Jun 9 2020 NCRFC and MBRFC forecasts currently do not show any forecast points reaching flood stage as of yet based on QPF through 12z Wed. While this encompasses expected precip from Cristobal remnants and additional rains tonight, it does not account for everything associated with the upstream trough passage. Some convection allowing models have shown a consistent signal of an axis of several inches of rain from southwest into central IA tonight through Wed afternoon however. While the magnitude of the max QPF is on the order of 2-4+", its areal coverage is not great so the additional rainfall into tomorrow would be more likely to produce flash flooding than river flooding. Thus the previous Flash Flood Watch issue for Cristobal was extended farther southwest to account for additional precipitation. River flooding still does remain possible, but the confidence in amounts and location is currently not great enough to pinpoint what would be localized rainfall over a smaller basin. Locations from Des Moines south and east would be the areas of concern. Several models do suggest heavy rainfall may affect the Des Moines metro, so those with concerns along Walnut and Four Mile Creeks should monitor the situation for further updates tonight. && .DMX WATCHES/WARNINGS/ADVISORIES... Wind Advisory from 1 AM to 7 AM CDT Wednesday for IAZ004-015-023- 033-034-044-045-057. Flash Flood Watch through Wednesday morning for IAZ026>028- 036>039-047>050-058>062-070>074-081>083-092-093. && DISCUSSION...Small AVIATION...REV HYDROLOGY...Small
Hazardous weather outlook, Jun 9, 4:02 PM CDT, 5 hours 28 minutes before
Hazardous Weather Outlook National Weather Service Des Moines IA 402 PM CDT Tue Jun 9 2020 IAZ026>028-036>039-047>050-058>062-070>074-081>083-092-093-101100- Franklin-Butler-Bremer-Hamilton-Hardin-Grundy-Black Hawk-Boone- Story-Marshall-Tama-Guthrie-Dallas-Polk-Jasper-Poweshiek-Cass- Adair-Madison-Warren-Marion-Adams-Union-Clarke-Taylor-Ringgold- 402 PM CDT Tue Jun 9 2020 This Hazardous Weather Outlook is for portions of southwest, central, and northeast Iowa. .DAY ONE...This afternoon and tonight Moderate to heavy rains are expected to end this evening northeast, but additional heavy rains may materialize southwest, central and northeast through the night. A Flash Flood Watch is in effect for the area. Please refer to the National Weather Service website at weather.gov/desmoines for further details. In addition to heavy rainfall, a few strong to severe thunderstorms are possible southwest tonight. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Moderate to heavy rains may linger into Wednesday central and northeast. Strong northwest winds will also develop Wednesday with gusts of 35 to 40 mph at times. .SPOTTER INFORMATION STATEMENT... Spotters may be needed tonight for heavy rains and flooding, and potentially severe weather. IAZ004-015-023-033-034-044-045-057-101100- Emmet-Palo Alto-Pocahontas-Sac-Calhoun-Crawford-Carroll-Audubon- 402 PM CDT Tue Jun 9 2020 This Hazardous Weather Outlook is for portions of central and north central Iowa. .DAY ONE...This afternoon and tonight Strong northwest winds are expected to develop after midnight with gusts to 45 mph possible. A Wind Advisory is in effect for the area. Please refer to the National Weather Service website at weather.gov/desmoines for further details. A few non-severe thunderstorms are also possible tonight. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Strong northwest winds will persist into Wednesday with gusts of 35 to 40 mph. .SPOTTER INFORMATION STATEMENT... Spotters will likely not be needed at this time. IAZ005>007-016-017-024-025-035-046-075-084>086-094>097-101100- Kossuth-Winnebago-Worth-Hancock-Cerro Gordo-Humboldt-Wright- Webster-Greene-Mahaska-Lucas-Monroe-Wapello-Decatur-Wayne- Appanoose-Davis- 402 PM CDT Tue Jun 9 2020 This Hazardous Weather Outlook is for portions of central, northern and southeast Iowa .DAY ONE...This afternoon and tonight A few non-severe thunderstorms may occur tonight. Strong northwest winds are expected late tonight with gusts of 35 to 40 mph. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Strong northwest winds will persist into Wednesday with gusts of 35 to 40 mph. .SPOTTER INFORMATION STATEMENT... Spotters will likely not be needed. Small
In the hours before
Local storm report, Jun 9, 6:28 PM CDT, 3 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
628 PM CDT TUE JUN 9 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0620 PM HEAVY RAIN 3 NE HUDSON 42.45N 92.41W
06/09/2020 M2.98 INCH BLACK HAWK IA TRAINED SPOTTER
&&
KLPLocal storm report, Jun 9, 6:34 PM CDT, 2 hours 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
634 PM CDT TUE JUN 9 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0615 PM HEAVY RAIN 2 ESE KNOXVILLE 41.31N 93.07W
06/09/2020 M3.00 INCH MARION IA PUBLIC
REPORT VIA SOCIAL MEDIA. LOCATION ESTIMATED.
&&
KLPLocal storm report, Jun 9, 6:55 PM CDT, 2 hours 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
655 PM CDT TUE JUN 9 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0650 PM HEAVY RAIN KNOXVILLE 41.32N 93.10W
06/09/2020 M2.47 INCH MARION IA TRAINED SPOTTER
STORM TOTAL SO FAR. REPORT VIA SOCIAL MEDIA.
&&
KLPLocal storm report, Jun 9, 8:53 PM CDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE DES MOINES IA
853 PM CDT TUE JUN 9 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0500 PM HEAVY RAIN 1 NW OSKALOOSA 41.30N 92.65W
06/09/2020 M3.75 INCH MAHASKA IA PUBLIC
REPORT VIA SOCIAL MEDIA.
0505 PM HEAVY RAIN OSKALOOSA 41.29N 92.64W
06/09/2020 M3.50 INCH MAHASKA IA PUBLIC
REPORT VIA SOCIAL MEDIA.
0330 PM HEAVY RAIN GRINNELL 41.74N 92.73W
06/09/2020 M3.30 INCH POWESHIEK IA TRAINED SPOTTER
STORM TOTAL. REPORT VIA SOCIAL MEDIA.
0520 PM HEAVY RAIN 2 NNE OTTUMWA 41.04N 92.41W
06/09/2020 M3.25 INCH WAPELLO IA TRAINED SPOTTER
STORM TOTAL. AVERAGE OF 2 RAIN GAUGES.
REPORT VIA SOCIAL MEDIA.
0615 PM HEAVY RAIN 2 ESE KNOXVILLE 41.31N 93.07W
06/09/2020 M3.00 INCH MARION IA PUBLIC
REPORT VIA SOCIAL MEDIA. LOCATION ESTIMATED.
0620 PM HEAVY RAIN 3 NE HUDSON 42.45N 92.41W
06/09/2020 M2.98 INCH BLACK HAWK IA TRAINED SPOTTER
0222 PM HEAVY RAIN 3 SE SWAN 41.44N 93.27W
06/09/2020 M2.74 INCH MARION IA PUBLIC
MEASURED BY PWS.
0538 PM HEAVY RAIN TOLEDO 42.00N 92.58W
06/09/2020 M2.70 INCH TAMA IA PUBLIC
VIA SOCIAL MEDIA.
1242 PM HEAVY RAIN 2 SW LAKE RED ROCK 41.39N 93.13W
06/09/2020 M2.58 INCH MARION IA MESONET
MEASURED BY PWS.
0650 PM HEAVY RAIN KNOXVILLE 41.32N 93.10W
06/09/2020 M2.47 INCH MARION IA TRAINED SPOTTER
STORM TOTAL SO FAR. REPORT VIA SOCIAL MEDIA.
0600 PM HEAVY RAIN 2 WNW OSKALOOSA 41.30N 92.67W
06/09/2020 M2.40 INCH MAHASKA IA TRAINED SPOTTER
STORM TOTAL.
0259 PM HEAVY RAIN 5 N TOLEDO 42.08N 92.58W
06/09/2020 M2.34 INCH TAMA IA MESONET
MEASURED BY PWS.
0239 PM HEAVY RAIN 2 NW BUSSEY 41.22N 92.91W
06/09/2020 M2.25 INCH MARION IA MESONET
0231 PM HEAVY RAIN 2 SW OTTUMWA 41.00N 92.44W
06/09/2020 M2.20 INCH WAPELLO IA MESONET
0119 PM HEAVY RAIN 1 SE KNOXVILLE 41.31N 93.09W
06/09/2020 M2.18 INCH MARION IA MESONET
MEASURED AT PWS.
0223 PM HEAVY RAIN 5 SW OSKALOOSA 41.25N 92.72W
06/09/2020 M2.16 INCH MAHASKA IA MESONET
MEASURED BY PWS.
0452 PM HEAVY RAIN 2 S WATERLOO 42.47N 92.35W
06/09/2020 M2.14 INCH BLACK HAWK IA PUBLIC
REPORT VIA SOCIAL MEDIA.
0121 PM HEAVY RAIN 3 SSW FLORIS 40.83N 92.36W
06/09/2020 M2.14 INCH DAVIS IA MESONET
MEASURED AT PWS.
0545 PM HEAVY RAIN CEDAR FALLS 42.52N 92.46W
06/09/2020 M2.12 INCH BLACK HAWK IA COCORAHS
TOTAL SINCE 11 AM THIS MORNING.
0130 PM HEAVY RAIN 4 SW PELLA 41.37N 92.98W
06/09/2020 M2.12 INCH MARION IA MESONET
MESONET STATION RRMI4 AT RED ROCK DAM.
0222 PM HEAVY RAIN 5 ENE MARSHALLTOWN 42.06N 92.83W
06/09/2020 M2.10 INCH MARSHALL IA MESONET
MEASURED BY PWS.
1209 PM HEAVY RAIN 2 SW PELLA 41.39N 92.94W
06/09/2020 M2.10 INCH MARION IA MESONET
MEASURED BY PWS NEAR PELLA.
0155 PM HEAVY RAIN CONRAD 42.23N 92.87W
06/09/2020 M2.07 INCH GRUNDY IA MESONET
MEASURED BY PWS.
0400 PM HEAVY RAIN ALBIA 41.03N 92.80W
06/09/2020 M2.02 INCH MONROE IA TRAINED SPOTTER
STORM TOTAL. REPORT VIA SOCIAL MEDIA.
0620 PM HEAVY RAIN CENTERVILLE 40.73N 92.87W
06/09/2020 M1.99 INCH APPANOOSE IA TRAINED SPOTTER
0345 PM HEAVY RAIN PELLA 41.41N 92.92W
06/09/2020 M1.96 INCH MARION IA PUBLIC
0539 PM HEAVY RAIN STATE CENTER 42.02N 93.17W
06/09/2020 M1.95 INCH MARSHALL IA PUBLIC
VIA SOCIAL MEDIA.
0450 PM HEAVY RAIN GRAFTON 43.33N 93.06W
06/09/2020 M1.90 INCH WORTH IA TRAINED SPOTTER
REPORT VIA SOCIAL MEDIA.
0345 PM HEAVY RAIN 1 SE LAMBS GROVE 41.69N 93.07W
06/09/2020 M1.50 INCH JASPER IA PUBLIC
&&Local storm report, Jun 9, 9:03 PM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
903 PM CDT TUE JUN 9 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0657 PM HEAVY RAIN 2 NW WATERLOO 42.51N 92.38W
06/09/2020 M3.50 INCH BLACK HAWK IA PUBLIC
STORM TOTAL FROM FIRST ROUND. REPORT VIA
SOCIAL MEDIA.
&&
KLPLocal storm report, Jun 9, 9:22 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
922 PM CDT TUE JUN 9 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0800 PM HEAVY RAIN 3 WNW WATERLOO REGIONAL 42.58N 92.46W
06/09/2020 M2.40 INCH BLACK HAWK IA TRAINED SPOTTER
0800 PM HEAVY RAIN 2 WNW CEDAR FALLS 42.53N 92.48W
06/09/2020 M2.10 INCH BLACK HAWK IA TRAINED SPOTTER
&&The office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 9, 8:09 PM CDT | Severe Thunderstorm Warning | DMX | Emmet, Palo Alto, Pocahontas | 51 min |
| Jun 9, 8:41 PM CDT | River Flood Warning | DMX | Black Hawk | 38 hr |
| Jun 9, 8:42 PM CDT | River Flood Warning | DMX | Black Hawk | 35 hr |
| Jun 9, 8:43 PM CDT | River Flood Warning | DMX | Davis, Wapello | 8 hr |
| Jun 9, 9:23 PM CDT | Severe Thunderstorm Warning | DMX | Adams, Cass | 52 min |
| Jun 9, 9:48 PM CDT | Severe Thunderstorm Warning | DMX | Adair, Adams, Cass, Union | 42 min |
| Jun 9, 10:26 PM CDT | Flash Flood Warning | DMX | Crawford | 6 hr |
Nearby
Severe Thunderstorm Warnings in Iowa, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.